Louisiana, 2017Flash Flooding in Louisiana, August 10, 2017
August 10, 2017 · NWS SHV · 3 events in 1 county or zone
A warm front retreated north across the region and became quasi-stationary from Deep East Texas across extreme southwest Arkansas during the early morning hours of August 8th. Concurrently, an upper level low pressure system and its surface counterpart, was gradually translating east across southern Louisiana, thus providing that synoptic spark to result in isolated to scattered showers and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front retreated north across the region and became quasi-stationary from Deep East Texas across extreme southwest Arkansas during the early morning hours of August 8th. Concurrently, an upper level low pressure system and its surface counterpart, was gradually translating east across southern Louisiana, thus providing that synoptic spark to result in isolated to scattered showers and thunderstorms that developed from Deep East Texas across Northcentral Louisiana. The thunderstorms contained very heavy rainfall which redeveloped and moved repeatedly over the same areas of Central and Eastern Winn Parish. This resulted in extensive flash flooding near and east of Winnfield which inundated numerous roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 10, 2:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 10, 2:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
346 AM CDT Thu Aug 10 2017
.DISCUSSION...
Isolated to scattered showers and a few thunderstorms has endured
early this morning, across portions of central LA and Deep East TX.
A warm front draped from Deep East TX to across extreme southwest
AR, has aided to maintain a moist atmosphere particularly in the
lower levels /dewpoints in the 70s/. An UL low translating
eastward across southern LA coupled with a moist atmosphere has
provided the synoptic spark to generate the aforementioned precip.
Weak southwesterly mean flow /15 kts or less/ and PWATs of
2.00-2.50 inches poses a threat for localized flooding,
particularly across portions of central LA where training of
storms/very little movement has occurred. In fact, dual-pol rain
estimates over the past hour has been approaching 2.50 inches over
northeast Grant Parish, with precip continuing to fall. The HRRR
model has a pretty good handle on how the precip will evolve and
as such, has rainfall totals ranging from 3.00-6.00+ inches
through 12Z. With a Flash Flood Warning already issued, this
expected trend can not be ignored so will elect to issue a Flash
Flood Watch for portions of central LA, in effect until 15Z where
thereafter, precip is exhibited to wane significantly. However,
motorists should continue to use caution as water covered
roadways may lead to forced alternate routing. Concurrently, flow
aloft is commencing to veer a bit to the northwest across the
Southern and Central Plains, and an embedded impulse within the
flow having developed a now weakened MCS across central OK.
Although this MCS is poised to continue on its southeastward trek,
the HRRR exhibited it deteriorating aoa sunrise just northwest of
the FA.
Thereafter, a desert southwest UA ridge is anticipated to push
eastward to across south central TX by tomorrow, thus sharpening
the southwest flow aloft across the region. The warm front will
have washed out but ensuing sfc srly flow will maintain a moist
environment. Several consecutive embedded impulses within the flow
northwest aloft will set the stage for a wet period, commencing
tomorrow through early next week. Although moderate rainfall and
any lingering outflow/sfc boundaries being a focus for moderate
rainfall will certainly be at play throughout the extended period,
long term solutions has honed in on Saturday night in particular,
being a heavy rainfall event /especially across the northwest
zones/. The Weather Prediction Center has a nearby 3.00 inch
bulls-eye rather close to southeast OK on Saturday night. At this
time, will mention heavy rainfall potential on Saturday in the
Hazardous Weather Outlook, but additional highlights may be
warranted as the event draws near. Late next week, long term
solutions show the UA ridge encompassing the western 2/3rds of
the FA, leading to best chances of precip affecting the eastern
zones.
CWA-wide 90 degree temps is not expected for the next 7 days, given
expected rainfall and extensive cloud cover. Should see temps in the
upper 80s to lower 90s, with the coolest weather noted across the
northern zones.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 89 76 91 75 / 50 20 50 30
MLU 85 73 91 73 / 90 20 60 40
DEQ 90 73 88 71 / 30 20 60 40
TXK 88 74 89 73 / 30 20 60 40
ELD 87 73 89 72 / 50 20 60 40
TYR 90 75 92 75 / 20 10 30 20
GGG 90 75 91 75 / 30 20 50 20
LFK 91 76 92 75 / 40 20 30 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch until 10 AM CDT this morning for LAZ005-006-
013-014-019>022.
OK...None.
TX...None.
&&
29Hazardous weather outlook, Aug 9, 10:32 AM CST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1132 AM CDT Wed Aug 9 2017
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1132 AM CDT Wed Aug 9 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A nearby upper level disturbance coupled with daytime heating and
a weak surface front drifting north across the region providing a
moist atmosphere, will result in the development of isolated to
scattered showers and thunderstorms today, mainly across portions
of east Texas, Deep east Texas, central and northern Louisiana and
southwest Arkansas. Given weak mean flow and high moisture
content in place, brief localized moderate rainfall and ponding
of water across poor drainage roadways will be possible.
Precipitation coverage should wane shortly after sunset.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered showers and thunderstorms will be possible areawide
tomorrow through Monday, as a series of upper level disturbances
drop southeast into the region each day. Gusty winds, brief
moderate to heavy rainfall, and minor flooding, will be the main
threats from the stronger storms.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed this afternoon or tonight.
Flash Flood, Winn
- When
- August 10, 4:00 AM CST to 11:00 AM CST
- Where
- Winn County, 1.21 mi SW of Winnfield Joyce Arpt to 1.12 mi NW of Menefee
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.939, -92.666
Flooding occurred on both the north and south bound lanes of Highway 167 south of Winnfield. A few secondary roads near Winnfield were also flooded.
Flash Flood, Winn
- When
- August 10, 5:30 AM CST to 11:00 AM CST
- Where
- Winn County, 1.39 mi SW of Winnfield Joyce Arpt to 2.37 mi WNW of Joyce
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.936, -92.667
Vehicles were stalled in high water along Highway 84 in Winnfield. Multiple streets in the city were also covered in high water.
Flash Flood, Winn
- When
- August 10, 9:24 AM CST to 11:00 AM CST
- Where
- Winn County, 0.76 mi WSW of Joyce to 0.53 mi WNW of Joyce
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.928, -92.613
Highway 84 northeast of Winnfield was covered in high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707048, 707049, 707050.